Hail, Whiteside
- When
- November 4, 9:38 AM CST
- Where
- Whiteside County, 0.51 mi E of Fulton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.870, -90.160
A strong storm system brought much needed rainfall to northwest Illinois the morning of November 4th through the 5th. This also brought two rounds of severe weather to northwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong storm system brought much needed rainfall to northwest Illinois the morning of November 4th through the 5th. This also brought two rounds of severe weather to northwest Illinois. The morning of November 4th, a few storms cells intensified quickly and produced isolated hail reports ranging from quarter to ping pong ball sized. Heavy rain also fell with this storm system with 48 hour rainfall totals of 0.5 to 1.5 inches across northwest Illinois with the heaviest rains reported north of a Clinton Iowa to Freeport Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 4, 5:19 AM CST, 4 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Quad Cities IA IL
619 AM CDT Fri Nov 4 2022
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 359 AM CDT Fri Nov 4 2022
Dry conditions were observed across the region early this morning
ahead of a cold front. The cold front is presently making its way
eastward across central Iowa. Winds have shifted more northwesterly
behind the front. Current temperatures are remaining quite warm - in
the middle 60s, under cloudy skies.
&&
.SHORT TERM...(Today and tonight)
Issued at 359 AM CDT Fri Nov 4 2022
Key Messages...a more active weather pattern for the late week
begins today, with increasing chances of showers and thunderstorms
today into tonight. Heavy rainfall potential may lead to urban
flooding, especially in areas of clogged storm drains. Strong,
gusty winds are expected late tonight.
Our stretch of quiet conditions ends today, thanks to a cold front
that will make its way into the region later today. This front is
out ahead of a high-amplitude upper-level trough, situated over the
Intermountain West states. These features will gradually make their
way eastward, leading to more active conditions today into tonight.
The latest radar mosaic and surface observations indicate the cold
front is moving through central Iowa now, expecting to enter the
northwestern portions of our forecast area within the next hour or
so. Anomalously high moisture will be in place along the front,
with Pwat values progged around 1.3 to 1.5 inches today, which
would be record Pwat values for our region per the SPC sounding
climatology. Additionally, the NAEFS Pwat climatological
percentile anomalies show these values to be around 99.5 percent
of climatology, meaning extremely moist conditions! The HREF
localized probability matched-mean rainfall values through tonight
indicate a swath of 1 to 3+ inches of total rainfall, with the
axis of the heaviest rainfall progged over east-central Iowa.
Although our region continues to be in drought conditions, and
this amount of rainfall shouldn't result in any river flooding,
there is concern for some urban flooding, especially in areas of
clogged storm drains and plugged culverts due to fallen leaves.
In terms of strong to severe storms, the potential continues to be
very low, with meager instability in place. However, thanks to an
intensifying southwesterly low-level jet on the order of 45 to 55
knots, and 0-6 km deep-layer shear of 60 to 70 knots, I wouldn't
rule out some stronger wind gusts, especially in stronger cells
that form ahead of the front in the warm sector where low-level
lapse rates are more favorable. Along the front, it might be
tougher for any stronger gusts due to a low-level thermal
inversion that is progged to develop, which could make it
difficult for suitable momentum transport to the surface. SPC
doesn't have our region outlooked for severe weather, but you
don't have to go too far to get into the Marginal risk to our
southwest.
As we go into tonight, a very dynamic surface low is expected to
translate northeastward towards our region. This low should undergo
rapid intensification along the base of the aforementioned upper-
level trough, with plenty of upper-level support for rapid
cyclogenesis. Height falls of approximately 20 to 25 decameters are
progged by the 00.04 GFS and ECMWF, indicating a very dynamic
system. Further evidence of this includes the NAEFS MSLP
climatological percentile anomalies indicating a rapidly deepening
low, with MSLP values falling to 0.5 percent of climatology -
meaning a very potent low pressure system, even for this time of the
year! There is increasing concern for some rather strong south to
southwest winds as the surface low deepens, as the latest NBM v4.1
reveals probabilities of maximum wind gusts over 41 knots (~47 MPH)
over 60 percent for the eastern half of our forecast area Saturday.
We have trended the winds towards the NBM v4.1, which now has
wind gusts up to 50 MPH. Due to this, we have issued a Wind
Advisory for late tonight into Saturday morning, including all of
our Illinois counties, and the eastern tier of Iowa counties.
There is the possibility that a westward extension of the advisory
may be needed.
.LONG TERM...(Saturday through Thursday)
Issued at 408 AM CDT Fri Nov 4 2022
Key Messages...a very potent system will be moving through the
region early Saturday, bringing strong, gusty winds. Winds will
gradually start tapering off Saturday afternoon. Dry conditions
settle in for Saturday night through Monday night, with another
round of showers possible for Thursday into Friday.
Continuing on from the Short Term discussion above, winds will be
strong and gusty Saturday, as the potent area of low pressure
makes its way through the region. Model soundings all show
boundary layer mixing to around 850 hPa during the daylight hours,
with winds at the top of the mixed layer around 50 MPH. The
global models are all indicating a dry slot will develop over
portions of the region Saturday, but there remains some
uncertainty on the spatial coverage of the dry slot, so conditions
may dry out sooner than what we have forecast. Conditions will
gradually dry out later in the day Saturday, although some wrap-
around moisture could linger over our northern forecast area,
impacting northeast Iowa.
Zonal flow will gradually amplify into an upper-level ridge across
the central CONUS, leading to a stretch of dry conditions Saturday
night through Monday night. The next chances of precipitation
return for Thursday into Friday, with highs in the middle to upper
60s by mid week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 613 AM CDT Fri Nov 4 2022
The cold front is now making its way into our forecast area, which
will be a focus for a sudden wind shift and showers/storms. Ahead
of the front, we are seeing gusty south winds, with northerly
winds pushing in behind. Increasing moisture along the front will
support lowering ceilings to MVFR later on this morning, with
increasing chances of rain showers. As we go into the afternoon
hours today, ceilings are expected to lower further to IFR,
especially for the DBQ and CID TAF terminals. Some thunderstorms
will be possible in these areas this afternoon, with IFR
visibility reductions expected due to heavy rain and fog. Wind
speeds will increase through tonight and into tomorrow, with
southwest winds ranging between 10-20 KTs, gusting upwards to 40
KTs.
&&
.CLIMATE...
Issued at 255 PM CDT Thu Nov 3 2022
Record Warm Lows for Friday Nov 4th
Dubuque........54 in 1898
Moline.........58 in 1975
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Wind Advisory from 4 AM to 7 PM CDT Saturday for Clinton-Dubuque-
Jackson-Scott.
Wind Advisory from 1 AM to 4 PM CDT Saturday for Des Moines-Lee-
Louisa-Muscatine.
IL...Wind Advisory from 4 AM to 7 PM CDT Saturday for Carroll-Jo
Daviess-Stephenson-Whiteside.
Wind Advisory from 1 AM to 4 PM CDT Saturday for Bureau-Hancock-
Henderson-Henry IL-McDonough-Mercer-Putnam-Rock Island-
Warren.
MO...NONE.
&&
SYNOPSIS...Schultz
SHORT TERM...Schultz
LONG TERM...Schultz
AVIATION...Gunkel
CLIMATE...GibbsHazardous Weather Outlook National Weather Service Quad Cities IA IL 422 AM CDT Fri Nov 4 2022 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050930- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 422 AM CDT Fri Nov 4 2022 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms today into tonight. At this time, the primary threat is lightning, although some locally strong winds can't be ruled out. Heavy rainfall is possible, which could result in ponding of water on roads and low-lying areas, especially if storm drains and culverts are clogged with leaves. Strengthening southerly winds are expected late tonight into Saturday, with winds gusting to around 50 mph, over northwestern Illinois into extreme eastern Iowa. A Wind Advisory has been issued. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong, gusty south to southwest winds will continue through the day Saturday, gradually weakening from south to north in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1002 AM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 AM HAIL 1 E FREEPORT 42.29N 89.61W
11/04/2022 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
TORRENTIAL RAIN ALSO OCCURRING WITH PONDING
OF WATER ON ROADS.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 2 WSW DAVENPORT MUNICIP 41.60N 90.62W
11/04/2022 M0.25 INCH SCOTT IA DEPT OF HIGHWAYS
PEA SIZE HAIL NORTHWEST BOULEVARD AND
INTERSTATE 80.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1010 AM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 AM HAIL 2 WNW WINNESHIEK 42.36N 89.57W
11/04/2022 M0.25 INCH STEPHENSON IL TRAINED SPOTTER
TORRENTIAL RAINFALL AND 43 MPH WIND GUST.
&&
HAASEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1016 AM CDT FRI NOV 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HAIL NEWHALL 42.00N 91.96W
11/04/2022 M0.25 INCH BENTON IA BROADCAST MEDIA
&&
HAASESpecial Weather Statement
National Weather Service Quad Cities IA/IL
1024 AM CDT Fri Nov 4 2022
IAZ041-042-ILZ001-041600-
Jo Daviess IL-Delaware IA-Dubuque IA-
1024 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of northwestern Jo
Daviess, Dubuque and eastern Delaware Counties through 1100 AM CDT...
At 1023 AM CDT, trained weather spotters reported a strong
thunderstorm near Hopkinton, or 12 miles southeast of Manchester,
moving northeast at 60 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Dyersville, Farley and New Vienna around 1035 AM CDT.
Epworth, Holy Cross, Luxemburg and Bankston around 1040 AM CDT.
Other locations in the path of this storm include Dubuque,
Rickardsville, Sherrill, Sageville, Balltown and Durango.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4265 9077 4263 9070 4259 9069 4254 9064
4251 9064 4251 9049 4230 9121 4264 9122
4265 9120 4265 9090 4268 9090
TIME...MOT...LOC 1523Z 231DEG 54KT 4240 9124
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
GibbsSpecial Weather Statement
National Weather Service Quad Cities IA/IL
1030 AM CDT Fri Nov 4 2022
IAZ066-ILZ007-009-015-041615-
Whiteside IL-Carroll IL-Rock Island IL-Clinton IA-
1030 AM CDT Fri Nov 4 2022
...A strong thunderstorm will impact portions of northeastern Rock
Island, northwestern Whiteside, Carroll, and southeastern Clinton
Counties through 1115 AM CDT...
At 1030 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Argo Fay around 1045 AM CDT.
Fairhaven around 1050 AM CDT.
Other locations in the path of this storm include Mount Carroll,
Milledgeville, Chadwick, Lanark and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4177 9026 4184 9033 4220 8990 4220 8969
4201 8969
TIME...MOT...LOC 1530Z 230DEG 47KT 4184 9022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GibbsThe Quad Cities radar (KDVN), 45 km away, was scanning. The volume nearest the first event began at 15:38 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, November 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1064262, 1064263.